Arthritis & Rheumatism, Volume 62,
November 2010 Abstract Supplement

Abstracts of the American College of
Rheumatology/Association of Rheumatology Health Professionals
Annual Scientific Meeting
Atlanta, Georgia November 6-11, 2010.


Scleritis: A New Paradoxical Effect of Etanercept? A Series of 3 Cases and a Systematic Literature Review of Etanercept-Associated Inflammatory Eye Disease.

Gaujoux-Viala1,  Cécile, Giampietro2,  Cecilia, Gaujoux3,  Thomas, Ea4,  Hang-Korng, Orcel4,  Philippe, Liote4,  Frédéric

Paris 6 – Pierre et Marie Curie University; Rheumatology, Pitié-Salpêtrière Hospital, Paris, France
Paris 6 – Pierre et Marie Curie University; Rheumatology, Pitié-Salpêtrière Hospital, Paris, France 2University of L'Aquila, L'Aquila, Italy
Paris 7 University, Medicine Faculty; AP-HP, Lariboisière Hospital, Ophtalmology Department, Paris, France
Paris Diderot University, School of Medicine; Lariboisière Hospital, AP-HP, Rheumatology Department, Paris, France

Background:

The widespread use of TNFa antagonists has led to the recognition of paradoxical adverse effects, defined as the onset or exacerbation of disorders that are usually improved by TNFa antagonists. Cutaneous psoriasis, Crohn disease and uveitis exacerbations have been extended reported. Scleritis, a serious and sight threatening ocular inflammatory disease, has recently been described like another possible paradoxical event of anti-TNF-a and particulary of etanercept.

Objectives:

1) to report 3 cases of severe bilateral scleritis caused by administration of etanercept for rheumatoid arthritis, and 2) to review the literature related to inflammatory eye diseases associated with the use of etanercept.

Methods:

1) Three cases of severe bilateral scleritis during etanercept therapy were analyzed. 2) A systematic review of the literature in PUBMED, EMBASE, Cochrane library and hand search was performed until May 2010 using terms as etanercept, Enbrel, scleritis, uveitis, orbital myositis and inflammatory eye disease.

Results:

1) Three patients with seropositive rheumatoid arthritis developped for the first time during their long-lasting disease (disease duration: 9, 20 and 21 years), scleritis or sclero-uveitis 7–28 months after the initiation of etanercept. In all patients the underlying disease had well responded to anti-TNF alpha therapy. Ocular inflammation underwent remission after discontinuation of etanercept and no other relapses were observed. Interestingly, 1 patient experienced a worsening of symptoms after rechallenge of treatment and drug discontinuation led to rapid resolution.

2) 34 cases of inflammatory eye diseases believed to be associated with the use of etanercept have been reported in the literature: 26 uveitis, 7 scleritis, 1 orbital myositis, concerning 14 RA, 8 juvenile idiopathic arthritis, 10 ankylosing spondylitis and 2 psoriatic spondylarthropathy. Mean age of patients was 44.1 ± 13.7 years and 84.6% were women. The mean rheumatic disease duration was 11.8 ± 9.6 years. Regarding the time-to-onset, the average time between the beginning of etanercept therapy and the onset of symptoms was 12.3 ± 9.1 months, with exposure times ranging between 1 and 36 months. Dechallenge was performed in 19 patients, leading to resolution of symptoms. Rechallenge was done in 6 cases.

Conclusion:

Ocular inflammation is paradoxically a potential adverse event of etanercept even in previously uninvolved eyes. Patients being treated with TNFa soluble receptors should be closely monitored for the development of ocular signs and symptoms in order to detect flares secondary to etanercept therapy and necessitating discontinuation.

To cite this abstract, please use the following information:
Gaujoux-Viala, Cécile, Giampietro, Cecilia, Gaujoux, Thomas, Ea, Hang-Korng, Orcel, Philippe, Liote, Frédéric; Scleritis: A New Paradoxical Effect of Etanercept? A Series of 3 Cases and a Systematic Literature Review of Etanercept-Associated Inflammatory Eye Disease. [abstract]. Arthritis Rheum 2010;62 Suppl 10 :413
DOI: 10.1002/art.28182

Abstract Supplement

Meeting Menu

2010 ACR/ARHP